PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can heroin cause mouth problems?

ANSWER

People who inject heroin into their veins can do a lot of damage in their mouths -- rotten, discolored, broken, and missing teeth, as well as gum disease.

Heroin is a pain-killing drug. You may be more likely to ignore the pain of damaged teeth and gums. That lets the problems get worse.

Saini G. , Sept-Oct 2013. Journal of Indian Society of Periodontology

Bassiouny M. , Nov 2012. Substance Abuse

Victoria State Government: "Teeth and Drug Use."

National Institute on Drug Abuse: "High Rates of Dental and Gum Disease Occur Among Methamphetamine Users."

American Dental Association: "Meth Mouth."

Mouth Healthy: "Meth Mouth: How Methamphetamine Use Affects Dental Health."

Medscape: "Methamphetamine, Heroin Users Both Suffer from 'Meth Mouth.'"

Brand H. , April 2008. British Dental Journal

Reviewed by Alfred D. Wyatt Jr. on August 28, 2018

Saini G. , Sept-Oct 2013. Journal of Indian Society of Periodontology

Bassiouny M. , Nov 2012. Substance Abuse

Victoria State Government: "Teeth and Drug Use."

National Institute on Drug Abuse: "High Rates of Dental and Gum Disease Occur Among Methamphetamine Users."

American Dental Association: "Meth Mouth."

Mouth Healthy: "Meth Mouth: How Methamphetamine Use Affects Dental Health."

Medscape: "Methamphetamine, Heroin Users Both Suffer from 'Meth Mouth.'"

Brand H. , April 2008. British Dental Journal

Reviewed by Alfred D. Wyatt Jr. on August 28, 2018

NEXT QUESTION:

How can cocaine cause mouth problems?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: